Missouri, 2016Hail in Missouri, May 28, 2016
May 28, 2016 · NWS LSX · 1 event in 1 county or zone
A pre-frontal trof moved through region, triggering scattered storms. Some of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal trof moved through region, triggering scattered storms. Some of the storms produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 28, 2:35 PM CST, 4 hours 36 minutes earlier.
Area forecast discussion, May 28, 2:35 PM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
335 PM CDT SAT MAY 28 2016
.SHORT TERM... (Through Late Tonight)
Issued at 333 PM CDT Sat May 28 2016
Prefrontal trof to slide through forecast area this evening. Showers
and thunderstorms are already firing along it, but for the most part
should remain scattered in nature. Best chances initially will be
over central/northeast MO/west central IL, then slide southeast
across rest of forecast area this evening. Decent instability and
forcing, with the main threat being damaging winds. Otherwise, will
see storms weaken after sunset, then partly cloudy with lows in the
low to mid 60s.
Byrd
.LONG TERM... (Sunday through Next Saturday)
Issued at 333 PM CDT Sat May 28 2016
Quieter weather is expected on Sunday as the upper level trough
shifts northeast of our area. Could not rule out a few showers or
storms across parts of southeast MO and southwest IL where there
will be better low level moisture and instability near a
southeastward moving weak surface trough. Slightly cooler low
temperatures are expected for Sunday night due to less cloud cover,
light or calm surface winds, and a little lower surface dew points.
The potential for convection will gradually increase from west to
east on Monday and Monday night as the surface ridge shifts east of
our area and southerly flow returns. There should also be weak
shortwaves moving eastward through the region in weak west-
southwesterly upper level flow. A better chance of showers/storms
is expected by Wednesday and continuing through at least Wednesday
night as an upper level trough/low moves eastward through the
northern Plains sending a cold front southeastward through our
forecast area Wednesday and Wednesday night. May have post frontal
showers on Thursday as a deep upper level trough moves through the
region, possibly continuing into Thursday night or even Friday until
the upper level trough and embedded shortwaves shifts east of our
area. Cooler temperatures can be expected beginning on Thursday due
to cold air advection behind the cold front. Drier conditions can
also be expected heading into the next weekend as a relatively large
surface ridge moves southeastward through our area with temperatures
slightly below normal for early June.
GKS
&&
.AVIATION... (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 105 PM CDT Sat May 28 2016
Storms have begun to develop ahead of next frontal boundary over
far northern MO. Coverage still expected to be spotty so kept
vicinity thunderstorms for taf sites between 19z and 02z Sunday.
Otherwise, VFR conditions outside of storms. South winds around
15kts to veer to the southwest by this evening, then veer to the
west to northwest behind the cold front mid morning on Sunday.
Specifics for KSTL:
Storms have begun to develop ahead of next frontal boundary over
far northern MO. Coverage still expected to be spotty so kept
vicinity thunderstorms for metro area between 22z and 02z Sunday.
Otherwise, VFR conditions outside of storms. South winds around
15kts to veer to the southwest by 02z Sunday, then veer to the
west to northwest behind the cold front 16z Sunday.
Byrd
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 28, 2:42 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT SAT MAY 28 2016
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
342 PM CDT SAT MAY 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS. A FEW STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS DURING THE EVENING
HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
GKS
In the hours before
Local storm report, May 28, 5:44 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 2 N EOLIA 39.27N 91.01W
05/28/2016 E0.25 INCH PIKE MO TRAINED SPOTTER
HAIL SLIGHTLY BIGGER THAN PEA SIZE
&&
GKSSpecial weather statement, May 28, 5:58 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CDT SAT MAY 28 2016
MOZ059-062-072-073-290045-
GASCONADE MO-FRANKLIN MO-WASHINGTON MO-CRAWFORD MO-
658 PM CDT SAT MAY 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GASCONADE...
SOUTHWESTERN FRANKLIN...NORTHERN CRAWFORD AND NORTHWESTERN WASHINGTON
COUNTIES UNTIL 745 PM CDT...
AT 658 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CUBA...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SULLIVAN...CUBA...BOURBON...LEASBURG...MIRAMIGUOA PARK...ST. CLOUD...
OAK HILL...JAPAN AND STANTON.
THIS INCLUDES INTERSTATE 44 IN MISSOURI BETWEEN EXITS 210 AND 230.
THIS ALSO INCLUDES MERAMEC STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3807 9151 3822 9154 3840 9106 3811 9097
TIME...MOT...LOC 2358Z 254DEG 19KT 3816 9142
CARNEY
Local storm report, May 28, 6:47 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
747 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM WALL CLOUD 3 WSW BOURBON 38.13N 91.30W
05/28/2016 CRAWFORD MO NWS EMPLOYEE
LOWERING WITH WEAK ROTATION.
&&
BYRDLocal storm report, May 28, 6:59 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
759 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL SULLIVAN 38.22N 91.17W
05/28/2016 E0.70 INCH FRANKLIN MO PUBLIC
&&
GKSLocal storm report, May 28, 7:06 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
806 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL SULLIVAN 38.22N 91.17W
05/28/2016 E0.25 INCH FRANKLIN MO TRAINED SPOTTER
WALL CLOUD TO THE WEST ALONG WITH PEA SIZE HAIL
0805 PM WALL CLOUD SULLIVAN 38.22N 91.17W
05/28/2016 FRANKLIN MO TRAINED SPOTTER
WALL CLOUD TO THE WEST ALONG WITH PEA SIZE HAIL
&&
GKSLocal storm report, May 28, 7:11 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL SULLIVAN 38.22N 91.17W
05/28/2016 E1.50 INCH FRANKLIN MO TRAINED SPOTTER
&&
GKSHail, Franklin
- When
- May 28, 7:11 PM CST to 7:54 PM CST
- Where
- Franklin County, 0.78 mi NNW of Sullivan Mem Arpt to 0.52 mi SSW of Stanton
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.211, -91.174
A slow moving severe storm moved through southern Franklin County with an extended period of large hail between Sullivan and Stanton.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 28 to 30, 20162 deaths · 2 events
- Flash Flooding and Hail in Texas, May 28 to 29, 20161 death · 4.5 in hail · 29 events
- Lightning Strike in Florida, May 28, 20161 death · 1 event
- Rip Current in North Carolina, May 28, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, May 28, 2016$118,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Iowa, May 28, 2016$90,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Illinois, May 28, 2016$56,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, May 28, 2016$35,000 · 3 events
- Damaging Winds in New York, May 28, 2016$30,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Missouri, May 28 to 31, 2016$5,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Texas, May 28 to 29, 2016$1,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Mississippi, May 28, 2016$10,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648429.